• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To become a member, simply click the Register button at the top right.

Severe palpitations and tachycardia.

ivorin

Senior Member
Messages
152
Hello folks, I'm experiencing severe palpitations and tachycardia from even the slightest changes of body position, sometimes even while lying down. Excitement and stimulation seems to trigger them too.

Any meds that could help? This is way past meditation and breathing. Would appreciate advice. Thanks!
 

A.B.

Senior Member
Messages
3,780
Chest pain and heart symptoms can be due to acid reflux, especially if they worsen while lying down.

In my case this appeared to be due to insufficient stomach acid, and improved with betaine hcl. The heart symptoms were tachycardia, single abnormal heart beats accompanied by a painful jolt, and palpitations. And then of course the chest pain. One of the problems I developed after antibiotics prescribed by de Meirleir.
 

ivorin

Senior Member
Messages
152
@ljimbo423 no changes, just seem to be getting worser :(

@A.B. Mine are worse from standing up and changing positions of my body - can't even blame KDM, I didn't add any of his new meds yet. I reckon I need beta blockers perhaps. Need to ask a good carsiologist that knows something about POTS - too bad there are 0 in Croatia -.-
 

JaimeS

Senior Member
Messages
3,408
Location
Silicon Valley, CA
Mine are worse from standing up and changing positions of my body - can't even blame KDM, I didn't add any of his new meds yet. I reckon I need beta blockers perhaps. Need to ask a good carsiologist that knows something about POTS - too bad there are 0 in Croatia

Yes, I remember this. Changes in posture bringing on tachycardia sure does sound like POTS.

I know you say it's past lifestyle changes, but do consider getting a 2-L bottle, filling it up with water, and ensuring it disappears every day. Sprinkle some salt in a glass when you are feeling worse than usual -- not enough to change the taste, just a pinch or two. It made a big difference for me -- and it was an autonomic specialist who first advised me to do that.

And -- this may be totally different for you than for me -- but one of my scariest tachycardic episodes was also related to the poor sugar processing we see in ME/CFS. Try avoiding all carbs, including sugars, for 24 hours and see if you note improvement.

I'm not a doctor; please don't take this as medical advice.
 

raghav

Senior Member
Messages
809
Location
India
You may want to consult a Gastroenterologist before going to the cardiologist. I had this when I underwent ayurvedic oil massage. My intestines had become rigid and this was causing the palpitations. It used to be more in the morning when I had breakfast and it will relieve on bowel movements. It could be that your intestinal peristalsis and motility is low. Let the GI specialist diagnose it and if that is the case a simple gut prokinetic / propulsid tablet for 15 days will solve the problem. This is my hunch. Try this before going down the beta blocker path.
 

lafarfelue

Senior Member
Messages
433
Location
Australia
Yes, I remember this. Changes in posture bringing on tachycardia sure does sound like POTS.

I know you say it's past lifestyle changes, but do consider getting a 2-L bottle, filling it up with water, and ensuring it disappears every day. Sprinkle some salt in a glass when you are feeling worse than usual -- not enough to change the taste, just a pinch or two. It made a big difference for me -- and it was an autonomic specialist who first advised me to do that.

And -- this may be totally different for you than for me -- but one of my scariest tachycardic episodes was also related to the poor sugar processing we see in ME/CFS. Try avoiding all carbs, including sugars, for 24 hours and see if you note improvement.

I'm not a doctor; please don't take this as medical advice.

I tend to agree with this information. If you can find sugar/fructose free electrolyte drink/powder, that can help immensely as well.

Give these suggestions a go perhaps, and see if it helps.
 

JAH

Senior Member
Messages
497
Location
Northern California
I’m in agreement with the POTs diagnosis. If you have heart rate monitor, lie down, stand up and see if your heart rate jumps by more than 30bpm. (You can also check your blood pressure this way, and see what happens) There is a lot of info and treatment advice about POTs on this forum. I went through neuro testing (including the dreaded tilt table) and got an official diagnosis. I thnnk a cardiologist or a neuro specializing in the autonomic nervous system would also be appropriate. I ended up taking a very small dose beta blocker and that’s helped a lot

I agree with the other posters that salt/electrolyte drinks cam help. The PA at my neuro’s office recommended a supplement called salt sticks, you might check them out. Don’t take on an empty stomach!

Good luck, I think you can find something that will help you- maybe midodrine as well?- just hang in there, getting the meds right can take some time..

Let us know how you’re doing

JAH
 

ivorin

Senior Member
Messages
152
@JAH just got back from my Tilt Table Test, you guys were correct, potent POTS and postural hypertension (weirdly enough) with peripheral vasoconstriction. Got perscribed Nebivololum, hopefully it helps - it's a beta blocker with some anti-hypertension activity.
 

Gingergrrl

Senior Member
Messages
16,171
just got back from my Tilt Table Test, you guys were correct, potent POTS and postural hypertension (weirdly enough) with peripheral vasoconstriction. Got perscribed Nebivololum, hopefully it helps - it's a beta blocker with some anti-hypertension activity.

@ivorin Are you relieved to have an official POTS diagnosis and potential treatment? I have never heard of the beta blocker that you will be trying but I have very low blood pressure. I am hoping this medication brings you improvement. Keep us posted.
 

ivorin

Senior Member
Messages
152
@ivorin Are you relieved to have an official POTS diagnosis and potential treatment? I have never heard of the beta blocker that you will be trying but I have very low blood pressure. I am hoping this medication brings you improvement. Keep us posted.
I am, very much. It's hard sometimes living with these hellish symptoms and having to rely on only your sensorium in understanding what is happening. To me, the validation is big too, and for my family even more so.

After all, without the objective measurements, there is always that little sliver of suspicion that it all may actually be in your head. I hate that feeling, it makes you weaker to fight ME, and that's already a full time job.
 

Kathevans

Senior Member
Messages
689
Location
Boston, Massachusetts
Over the last three or four years, I've had many episodes of tachychardia, palpitations and a-fib. Most of my heart irregularities occurred at night, and if I sat up--not good ultimately for my insomnia!--they sometimes disappeared. Ultimately, though, and most recently, the palpitations were the worst, sometimes lasting for an hour or more. I found over time that B-12 helped, as did Folate (I haven't taken L-Carnitine on a regular basis, so don't know about this yet), but B1 in its active forms, that is Allithiamin (now stopped because it was too hard on my digestive system) and Benfotiamine (titrated up to about 200mg/day) have almost completely reversed the symptom.

I had other B1 deficiency symptoms such as weakness in my lower legs and some pain in my calves.

Good luck...
 

bertiedog

Senior Member
Messages
1,736
Location
South East England, UK
@ivorin get Ivabradin, its like a beta blocker without the side effects of low blood pressure and fatigue
Just to say that I have been taking a daily low dose of Propananol (beta blocker) since end of the 90s and I don't get any of the side effects you mention. It's a very positive experience for me with great benefits to my POTS symptoms.

Pam
 

Kathevans

Senior Member
Messages
689
Location
Boston, Massachusetts
I have taken a number of beta blockers,most successfully Bisoprolol/Nadolol at a low dose of 2.5 mg per day. Many others I have taken cause insomnia, even the Propanolol, though the short-acting--4 hrs--tablets I've taken it during the day. Occasionally a dose of any of these will make,e light-headed, which is to say, will drive my blood pressure too low. Currently I'm not taking any.
 
Messages
48
Location
Ohio
@ivorin have you started the beta blocker? If so, is it helping? I get several days a month where my resting heart rate is around 100 & goes up to 160 from just walking....I've always had low blood pressure, but lately has been running a bit higher 133/89 last doc visit. I will hopefully be having a TTT done soon as well. The days my heart rate runs high I typically have spells where my body jerks me awake all night with my heart beating insanely fast, and I feel nauseated. The days following I feel like I've run a marathon because I'm so exhausted. Have you experienced anything like this? I told my GP and he referred me to psych :/ so I may discuss with my cardiologist instead....